# SDR CA970422017

- Difficulty date: March 31, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW118
- System (JASC): 7260 · Turbine Engine Accessory Drive
- Part: Towershaft
- Part number: 311196801
- Condition: Fractured
- Location: Spiral Bevl Gear
- Part time: 16,633 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) THE ENGINE WAS SENT FOR REPAIR AFTER THE OPERATOR REPORTED A FAILED TOWERSHAFT. DISASSEMBLY CONFIRMED THE TOWERSHAFT HAD FRACTURED IN TWO PLACES, BELOW THE UPPER SPIRAL BEVEL GEARSHAFT. EXAMINATION OF THE TWO FRACTURE SURFACES SHOWS THAT THE UPPER FAILURE APPEARS TO BE COMPLETELY FATIGUE WHILE THE LOWER FAILURE WAS BATTERED. IT IS CONCLUDED THAT THE UPPER FAILURE OCCURRED FIRST ALLOWING MISMATCH OF THE GEARS WHICH CAUSED THE EXCESSIVE SIDE LOADS, THE BEARING FAILURE AND FINALLY THE SHEARING OF THE SHAFT AT THE LOWER LOCATION.
